New York, 2012

Damaging Wind in New York, July 28, 2012

July 28, 2012 · NWS BGM · 1 event in 1 county or zone

An upper level disturbance moved across upstate New York, producing numerous showers and a few thunderstorms. An isolated storm became severe and produced damaging wind gusts in Chenango county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level disturbance moved across upstate New York, producing numerous showers and a few thunderstorms. An isolated storm became severe and produced damaging wind gusts in Chenango county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 28, 8:10 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 28, 8:10 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
910 AM EDT SAT JUL 28 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE REGION TODAY WITH
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS INCREASING
AS THE DAY PROGRESSES. AFTER THIS TROUGH OF LOW PRESSURE MOVES TO
THE EAST TONIGHT...HIGH PRESSURE WILL BUILD IN FOR SUNDAY AND
MONDAY WITH WARM AND DRIER CONDITIONS EXPECTED. THE NEXT CHANCE
FOR PRECIPITATION WILL COME DURING THE MIDDLE OF THE WEEK AS A
SYSTEM APPROACHES FROM THE MIDWEST AND GREAT LAKES.

&&

.NEAR TERM /THROUGH TONIGHT/...
9 AM UPDATE...HAVE UPPED POPS IN THE FINGER LKS TO LKLY TO
CATEGORICAL ALONG WITH MENTION OF HVY RAIN FOR THE MRNG HRS INTO
THE AFTN. MINOR TWEAKS MADE TO RMNDR OF AREA TO BETTER INCORPORATE
DVLPMNT OF SHRAS/TSTMS ALONG THE STATE BORDER INCRSG IN CVRG AS
THE TROF AND UL FEATURE APPCHS THIS AFTN. NO OTHER CHGS NEEDED AT
THIS TIME.

UPDATE AS OF 645 AM...JUST DID ANOTHER QUICK UPDATE TO TWEEK POPS
AND ADJUST AREAS OF HEAVY RAIN TO BETTER REFLECT ONGOING SHRA AND
TSRA IN THE WESTERN FINGER LAKES. OTHERWISE...NO MAJOR CHANGES.
SEE BELOW FOR PREVIOUS DISCUSSIONS.

QUICK UPDATE AS OF 520 AM...AFTER COLLABORATION WITH OUR FRIENDS
AT NWS ALBANY WE HAVE DECIDED TO MENTION POTENTIAL FOR LOCALLY
HEAVY RAIN WITH THUNDERSTORMS LATER THIS MORNING INTO THE EVENING.
THANKS MR JOHN QUINLIN FOR SHARING WFO ALBANY'S FLASH FLOOD THREAT
CHECKLIST. IN ANY EVENT...ONE OF THE KEY FACTORS THAT HAS ME
THINKING THAT WE MAY SEE A BIT HEAVIER RAIN THAN EARLIER
ANTICIPATED IS WHAT IS GOING ON IN WFO BUFFALO/S SERVICE AREA.
DUAL POLAR RADAR SHOWED 60 DBZ ECHOES WHICH USUALLY MEANS HAIL.
WELL...A LOOK AT THE ZDR SHOWED VALUES BETWEEN 3 AND 4 DBZ
SUGGESTIVE OF BIG RAIN DROPS AND NOT HAIL. IN FACT DUAL POLAR
RADAR RAINFALL ESTIMATES ARE APPROACHING 4 INCHES WITH WHAT
APPEARS TO BE MEAGER STORMS. THE ACTIVITY WAS NOT MOVING THAT
QUICKLY AND AFTER LOOKING AT WFO ALBANY/S CHECKLIST...IT LOOKS
LIKE WE WILL SEE SLOWER MOVING STORMS AS THE UPR LVL TROF AXIS
WITH SLOWER WINDS ALOFTS MOVES OVR NY AND PA THIS AFTERNOON. THIS
CUD LEAD TO LOCALLY HEAVIER DOWNPOURS FROM THUNDERSTORMS AS CAPES
WILL BE BTWN 500 AND 1000 J/KG. THIS CUD LEAD TO A QUICK 1 OR 2
INCHES OF RAIN. THE LOWER ATMOSPHERE IS NOT AS MOIST AS IT IS IN
ERN NY AND WESTERN NEW ENGLAND AND OUR PWATS ARE NOT QUITE AS
HIGH. IN ADDITION...OUR FLASH FLOOD GUIDC SUGGESTS IT WILL TAKE
2.5 TO 4 INCHES OF RAIN TO FALL IN 3 HOURS TO BEGIN FLASH
FLOODING. DO NOT FEEL WE WILL SEE THIS KIND OF RAINFALL. I EXPECT
MAINLY A FEW URBAN AND SMALL STREAM FLOOD ADVISORIES TO BE ISSUED
TODAY. I ISSUED AN HWO AND AN SPS TO HIGHLIGHT THIS POTENTIAL FOR
TODAY AND THIS EVENING. I WILL ALSO PASS THESE IDEAS ONTO THE NEXT
SHIFT TO MONITOR FOR FLASH FLOOD POTENTIAL.

PREVIOUS DISCUSSION...
SATELLITE IMAGERY SHOWS A WELL DEFINED MID TO UPPER LEVEL
TROF FROM THE EASTERN GREAT LAKES TO THE OHIO VALLEY. THERE WAS
DECENT UPR LVL PV ADVTN WITH THIS WAVE AND HENCE SYNOPTIC SCALE
SUPPORT FOR ASCENT. RADARS INDICATE MAINLY SHRA HAVE FORMED IN
ADVANCE OF THIS UPR LVL TROF. THESE SHRA AND ISLD TSRA WILL MOVE
EAST SPREADING SHRA AND SCT TSRA INTO NY AND PA THIS MORNING. THE
TROF AXIS WILL REACH FROM CENTRAL NY AND NORTHEAST PA THIS
AFTERNOON DURING THE TIME OF MAX DIABATIC SFC HEATING FROM
INSOLATION. MODEL SOUNDINGS FROM GFS...NAM12...LOCAL WRF ARE ALL
SHOWING MAX CAPES INCREASING TO BETWEEN 500 AND 1000 J/KG BY MID
TO LATE AFTERNOON AS THE TROF AXIS IS OVHD. THERE WILL A WEAK COLD
POCKET ALOFT WITHIN THE 500 MB TROF AXIS BUT BNDRY LAYER MIXED
DEWPOINTS WILL BE IN THE LOW TO MID 60S. THIS IS WHAT IS KEEPING
MIXED LAYER CAPE VALUES FROM EXCEEDING 1000 J/KG...EXCEPT ON THE
GFS WHERE SFC DEWPOINTS ARE CLOSER TO 70F WHICH I BELIEVE IS
OVERDONE. THE WIND FIELDS ALOFT ARE FAIRLY WEAK RUNNING 10-20
KNOTS BETWEEN 850 AND 300 MB. PW/S ARE NOT THAT HIGH IN THE BGM
SERVICE AREA RUNNING BTWN 1 AND 1.5 INCHES WHICH IS ABOVE NORMAL
BUT NOT THAT EXCESSIVE. AT THIS POINT DUE TO THE WEAKER CAPE AND
LACK OF A LOW- LEVEL JET FEATURE TO ANCHOR STORMS OVER THE
MOUNTAINS WE DON/T SEE THIS AS A FLASH FLOOD PATTERN FOR OUR
SERVICE AREA. SO WILL OPT TO NOT HAVE A FLASH FLOOD WATCH. BUT
WILL PASS ON IDEAS FROM OFFICES TO OUR EAST TO THE NEXT SHIFT. HPC
DOES NOT HAVE ANY AREAS IN A SLIGHT RISK FOR EXCEEDING FLASH FLOOD
POTENTIAL TODAY EITHER. WHAT ALL THIS BOILS DOWN TO IS THAT WE
WILL OPT FOR INCREASING POPS TO LIKELY BY MID-LATE AFTERNOON AND
THEN AFTER TROF AXIS PASSES E...DROP POPS FOR SHRA AND ISLD TSRA
DOWN FROM WEST TO EAST AS THE TROF MOVES E TONIGHT. SOME SHRA CUD
LINGER LONGEST IN THE FAR SOUTHEAST OF THE BGM FORECAST AREA
POSSIBLY THRU 12Z SUN.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
FOR SUNDAY...A SMALL HIGH PRESSURE WILL BUILD IN ACROSS THE
NORTHEAST U.S WITH FAIR WEATHER AND A BREAK FROM SHOWERS AND
THUNDERSTORMS. MODEL SOUNDINGS FROM THE NAM AND GFS BOTH SHOW A
CAPPING INVERSION BETWEEN 600 AND 700 MB...ESPECIALLY THE GFS. IN
ADDTN...THERE IS A LITTLE IF ANY SUPPORT FOR ANY CONVECTIVE
ACTIVITY. HENCE SUNDAY SHUD BE DRY AND WARM. THE CU RULE ON AWIPS
SUGGESTS SCT-BKN CU IN MUCH OF THE BINGHAMTON FORECAST AREA EXCEPT
DOWNWIND FROM LAKE ONTARIO. SO WE WILL HAVE SCT-BKN CU DEVELOPMENT
AWAY FROM THE LAKES.

THEN FOR SUNDAY NIGHT THROUGH MONDAY NIGHT...A SLOW MOVING BROAD
UPPER LEVEL TROF WILL SLIDE SLOWLY EASTWARD REACHING THE EASTERN
GREAT LAKES BY LATE MONDAY NIGHT. HIGH PRESSURE WILL MOVE OFF THE
EAST COAST AND LEAD TO A SOUTHWESTERLY LL RETURN FLOW. THIS WILL
TRANSPORT HIGHER LL MOISTURE NORTHWARD UP THE APPLCNS INTO NY AND
PA AND GRADUALLY INCREASE POPS FOR SHRA AND TSRA THRU MONDAY.
THE MAIN DYNAMICAL FORCING AND STRGR FRNT WILL REMAIN WEST OF NY
AND PA THRU MONDAY NIGHT SO MONDAY SHUD BE MOSTLY FAIR WITH ISLD
SHRA AND TSRA WITH MONDAY NIGHT SEEING A TAD MORE. BUT MORE
SIGNIFICANT PRECIPITATION WON/T ARRIVE UNTIL MID WEEK.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE LONG TERM PERIOD IS SHAPING UP TO BE UNSETTLED WITH SHOWER AND
STORM CHANCES EACH DAY. THROUGH THURSDAY THE SYNOPTIC PATTERN DOES
NOT CHANGE MUCH WITH A MEAN RIDGE IN THE WEST AND MEAN TROF IN THE
EAST. CONTINUED WITH OUR CURRENT FORECAST OF CHANCE POPS DURING THIS
PERIOD. BASED ON MODEL QPF FIELDS OUR SHOWERS AND/OR CONVECTION WILL
BE ALMOST ENTIRELY DIURNALLY DRIVEN WITH HIGHEST CHANCES FOR PRECIP
COMING FROM LATE MORNING THROUGH EARLY EVENING...WITH DRIER WEATHER
LATE AT NIGHT.

TOWARD THE END OF THE WEEK THE MODELS...NAMELY THE EURO AND
GFS...DIVERGE A BIT BUT STILL HAVE THE OVERALL THINKING OF CONTINUED
CHANCES FOR SHOWERS AND STORMS. THE BIGGEST DIFFERENCE IS WHILE BOTH
MODELS TRY TO FLATTEN THE RIDGE IN THE WEST...THE EURO MAINTAINS THE
TROF IN THE EAST. MEANWHILE THE GFS SQUASHES THE RIDGE IN THE WEST A
BIT FASTER...OWNING TO A MORE ZONAL FLOW WITH ENERGY MOVING OUT OF
THE MIDWEST TO OUR AREA FRIDAY WITH SHOWERS. AGAIN DESPITE THESE
SUBTLE DIFFERENCES BOTH MODELS KEEP US UNSETTLED.

DESPITE THE THREAT FOR SHOWERS...WITH 850 TEMPS IN THE MID
TEENS...HIGHS WILL BE IN THE 80S ALL WEEK WITH NIGHTTIME LOWS IN THE
60S.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
2 AM UPDATE...

A STATIONARY BOUNDARY OVER NORTHERN PENNSYLVANIA WILL ALLOW ENOUGH
MOISTURE TO POOL ALONG AND NEAR IT TO PRODUCE RESTRICTIONS ACROSS
THE SOUTHERN TERMINALS...WITH VFR EXPECTED UP NORTH.

THE MOST TROUBLESOME TERMINAL THROUGH 12Z WILL BE KAVP WITH
PREVAILING IFR VSBYS AND LIFR CIGS. ELSEWHERE...OUR FOG OR LOW
CLOUDS HAVE NOT FORMED JUST YET BUT IS IN THE PROCESS ATTM. KELM AND
KITH SHOULD BE THE FIRST TO GO DOWN WITH IFR CIGS AND VSBYS
DEVELOPING THROUGH 09Z...AND THEN PREVAILING THROUGH 12Z. AT KBGM
OUR DEWPOINT SPREAD IS A BIT HIGHER AND WITH LOWER CONFIDENCE ONLY
INCLUDED A TEMPO GROUP FOR IFR CIGS NEAR DAYBREAK.

BETWEEN 12Z AND 15Z CONDITIONS IMPROVE TO VFR. SHOWERS AND EVEN
SOME THUNDER IS POSSIBLE ACROSS ALL TERMINALS FROM 15Z THROUGH
EARLY EVENING. WITH THE COVERAGE EXPECTED TO BE SCATTERED...NOT
ENOUGH CONFIDENCE TO INCLUDE ANY RESTRICTIONS OR MENTION OF
THUNDER JUST YET...ACROSS THE SOUTHERN TERMINALS. I DO LIKE THE PREVIOUS
FORECASTERS THOUGHTS OF TRYING TO PINPOINT A SLIGHTLY HIGHER
THREAT AT KRME AND KSYR WITH A PROB30 AND WILL CONTINUE THIS.

WINDS WILL BECOME LIGHT AND VARIABLE THIS EVENING AND ARE EXPECTED
TO REMAIN SO THROUGH THE TAF PERIOD, WITH THE EXCEPTION OF GUSTY
CONDITIONS NEAR ANY THUNDERSTORMS THAT MAY DEVELOP.

OUTLOOK...

SAT OVERNGT - MON...MAINLY VFR UNDER BUILDING HIPRES.

MON THROUGH WED...RESTRICTIONS PSBL IN SHRA/TSRA AGAIN.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN/PVN
SHORT TERM...DJN
LONG TERM...SLI
AVIATION...HEDEN
Hazardous weather outlook, Jul 28, 4:03 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
503 AM EDT SAT JUL 28 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
503 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND POOR DRAINAGE
FLOODING POSSIBLE THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
THIS MORNING AND PEAK IN THE AFTERNOON AND EARLY EVENING ACROSS
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. THE PRIMARY THREAT
FROM ANY THUNDERSTORM THAT FORMS IS LOCALLY HEAVY RAINFALL AS
THUNDERSTORMS WILL BE MOVING SLOWLY. RAINFALL OF UP TO 1 OR 2
INCHES PER HOUR WILL BE POSSIBLE IN A FEW LOCATIONS WHICH COULD
CAUSE LOCALIZED URBAN AND POOR DRAINAGE FLOODING AND MINOR
FLOODING ALONG SMALL STREAMS AND POSSIBLE ROAD WASH OUTS. AT THIS
TIME...MORE SERIOUS FLASH FLOODING IS NOT ANTICIPATED.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJN

In the hours before

Special weather statement, Jul 28, 5:04 AM EST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
604 AM EDT SAT JUL 28 2012

NYZ015-016-281100-
SENECA NY-YATES NY-
604 AM EDT SAT JUL 28 2012

...THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT CENTRAL SENECA AND
NORTHERN YATES COUNTIES...

AT 602 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR RUSHVILLE...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WITH VERY HEAVY RAIN WILL BE NEAR...
  YATESVILLE AT 610 AM EDT...
  FERGUSON CORNERS AT 615 AM EDT...
  BENTON AND MILO MILLS AT 620 AM EDT...
  BELLONA STN AND MILO CENTER AT 625 AM EDT...
  MAYS MILLS AT 630 AM EDT...
  DRESDEN AT 635 AM EDT...
  BORDER CITY AT 640 AM EDT...
  KENDAIA AND WILLARD AT 645 AM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

IF YOU ARE TRAVELING IN THE PATH OF THIS STORM YOU MAY HAVE TO SLOW
DOWN AND ALLOW FOR EXTRA TIME TO REACH YOUR DESTINATION.

LAT...LON 4277 7731 4277 7699 4287 7699 4288 7697
      4291 7697 4299 7673 4290 7674 4284 7672
      4277 7674 4268 7672 4260 7735 4271 7736

DJN
Local storm report, Jul 28, 5:28 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
628 AM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     HEAVY RAIN       BENTON                  42.73N  77.07W
07/28/2012  M1.00 INCH       YATES              NY   TRAINED SPOTTER

            MEASURED IN 15 MINUTES.

&&

HEDEN
Special weather statement, Jul 28, 5:44 AM EST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 AM EDT SAT JUL 28 2012

NYZ015>017-022-281145-
CAYUGA NY-SENECA NY-STEUBEN NY-YATES NY-
644 AM EDT SAT JUL 28 2012

...LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT CENTRAL
CAYUGA...NORTHEASTERN STEUBEN...SENECA AND YATES COUNTIES...

AT 636 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SENECA FALLS TO
BENTON TO 10 MILES SOUTHWEST OF PRATTSBURG...AND MOVING EAST AT 20
MPH.

THUNDERSTORMS WITH HEAVY DOWNPOURS WILL BE NEAR...
  CAYUGA AND PENN YAN AT 650 AM EDT...
  MONTEZUMA AND MILO MILLS AT 655 AM EDT...
  FOSTERVILLE AND MILO CENTER AT 700 AM EDT...
  MAYS MILLS AND DRESDEN AT 705 AM EDT...
  THROOPSVILLE AND UNION SPRINGS AT 710 AM EDT...
  AUBURN AND CROSBY AT 715 AM EDT...
  SENNETT AND WILLARD AT 720 AM EDT...
  MELROSE PARK AND PORTER CORNER AT 725 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4239 7757 4274 7709 4277 7708 4277 7699
      4287 7699 4288 7697 4302 7696 4303 7650
      4300 7649 4301 7646 4294 7646 4277 7657
      4258 7682

DJN
Special weather statement, Jul 28, 6:55 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
755 AM EDT SAT JUL 28 2012

NYZ015>018-023-025-044-281245-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-SCHUYLER NY-SENECA NY-TOMPKINS
NY-YATES NY-
755 AM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM WILL AFFECT EXTREME EAST CENTRAL YATES...
NORTHEASTERN SCHUYLER...NORTHWESTERN CORTLAND...NORTHWESTERN
TOMPKINS...ONONDAGA...SOUTHERN CAYUGA AND SOUTHERN SENECA COUNTIES...

* AT 750 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF TWO STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THE
  STORMS WERE LOCATED NEAR LEDYARD...AND MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  EDGEWATER AND SHERWOOD AT 755 AM EDT...
  MONTVILLE AND MELROSE PARK AT 800 AM EDT...
  NILES AND KELLOGGSVILLE AT 805 AM EDT...
  NEW HOPE AND SKANEATELES AT 810 AM EDT...
  GLEN HAVEN AND SCOTT AT 815 AM EDT...
  MARIETTA AND MARCELLUS AT 820 AM EDT...
  OTISCO AND VESPER AT 825 AM EDT...
  CEDARVALE AND TULLY AT 830 AM EDT...

THESE STORMS HAVE PRODUCED VERY HEAVY RAINFALL WITH RAIN RATES
ESTIMATED AT AROUND 2 INCHES PER HOUR. RAIN REPORTS FROM NORTHERN
YATES AND SENECA COUNTIES HAVE INDICATED 1.25 TO 1.75 INCHES OF RAIN
HAVE FALLEN SINCE 6 AM. THIS RAINFALL COULD CAUSE LOCALIZED FLOODING
OF ROADS AND POOR DRAINAGE AREAS...ESPECIALLY IN THE MORE URBANIZED
LOCATIONS WHERE STORM DRAIN SYSTEMS COULD BE OVERWHELMED.

LAT...LON 4317 7623 4284 7592 4260 7634 4244 7678
      4266 7690

JAB
Special weather statement, Jul 28, 9:42 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1042 AM EDT SAT JUL 28 2012

NYZ036-045-046-281530-
CHENANGO NY-MADISON NY-OTSEGO NY-
1042 AM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHENANGO...
NORTHWESTERN OTSEGO AND SOUTHEASTERN MADISON COUNTIES...

* AT 1033 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED BETWEEN PLYMOUTH AND OTSELIC...MOVING EAST
  AT 25 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  SHERBURNE AT 1050 AM EDT...
  NEW BERLIN AT 1110 AM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4285 7522 4257 7510 4248 7566 4275 7568

JAB
Special weather statement, Jul 28, 9:56 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1056 AM EDT SAT JUL 28 2012

NYZ062-281545-
SULLIVAN NY-
1056 AM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SULLIVAN COUNTY...

* AT 1045 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR WHITE SULPHUR
  SPRINGS...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LOCH SHELDRAKE AT 1105 AM EDT...
  GRAHAMSVILLE AT 1120 AM EDT...

IF YOU ARE BOATING ON AREA LAKES...SEEK SHELTER NOW. GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN WITH RAIN RATES
OF 1 TO 2 INCHES PER HOUR WHICH COULD CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS. NEVER DRIVE THROUGH WATER COVERED ROADS OR
UNDERPASSES.

LAT...LON 4184 7448 4175 7456 4174 7455 4173 7455
      4171 7487 4190 7487 4194 7459 4188 7445

JAB

The radar

The Binghamton radar (KBGM), 60 km away, was scanning. The volume nearest the first event began at 14:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chenango

When
July 28, 9:58 AM EST
Where
Chenango County, North Norwich
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.620, -75.530

Part of a roof was taken off a building on Saurkraut Lane. Multiple trees were blown down in the County Route 23A and 23 area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403163.